Research Papers

Historical demography of southern African patellid limpets: congruence of population expansions, but not phylogeography

Published in: African Journal of Marine Science
Volume 37, issue 1, 2015 , pages: 11–20
DOI: 10.2989/1814232X.2015.1009165
Author(s): KL MmonwaSANBI Marine Programme, South Africa, PR TeskeDepartment of Zoology, South Africa, CD McQuaidCoastal Research Group, Department of Zoology and Entomology, South Africa, NP BarkerMolecular Ecology and Systematics Group, Department of Botany, South Africa


Global climatic oscillations have shaped the contemporary genetic structure of marine taxa in different ways. Previous demographic studies have indicated that various intertidal marine species display genetic signatures of demographic expansion that either pre- or postdate the Last Glacial Maximum. Such expansions and the ability of species to colonise new habitats will influence their genetic structure, but the link between scales of larval dispersal and the strength of phylogeographic structure is not always clear. We analysed a fragment of the mitochondrial COI gene of 11 sympatric species of intertidal southern African patellid limpets to investigate how ancient oceanographic dynamics have shaped and maintained their contemporary spatial genetic variation. Our data show that the patellid limpets investigated display congruent evidence of spatial expansion during the Late Pleistocene or Early Holocene, which corresponds with the establishment of the contemporary southern African shoreline. We argue that closely related and co-distributed southern African intertidal invertebrates responded to ancient climatic oscillations as a cohesive group. In contrast, contemporary oceanographic circulation has shaped the phylogeographic patterns of these limpets in different ways. We show close relationships between phylogeography and biogeography for some species, but not for others, despite the similarities in their life histories and exposure to the same climatic changes.

Get new issue alerts for African Journal of Marine Science